Forum

Symptoms returning after steroids

Hey.
I’m newly diagnosed so obviously have a lot to learn. I’ve had symptoms for a few years but about six weeks ago I started a relapse my face went numb then my left arm. And after a mri and lumbar I was diagnosed with ms.
The neurologist prescribed me methylprednisolone for 5 days hoping it would “fix” my arm as it was weak painful and not back to normal. After a horrific five days on them and then a awful few days being off them (side effects) my arm is starting to go numb again.
Unfortunately I also Lost a family member two weeks ago and I’m now worried the stress may be bringing on another relapse.
Has anyone else had steroids then the symptoms come back?
Thanks x

Hello Sandyshell

One of the things you’ll soon enough learn about MS is that we are all different. I’ve heard it described as a ‘snowflake’ disease, everyone is completely different!

So, yes I can imagine post steroids starting to have symptoms again. The thing about steroids is that they aren’t a cure for a relapse, they are supposed to shorten the time it takes for the relapse to be resolved. So it’s perfectly possible that your initial reaction to the steroids was improvement to the relapse symptoms (albeit with side effects from the steroids), but that as the initial effects wears off, the relapse comes bouncing back.

It’s probably not a new relapse, but a continuation of the original. That’s not necessarily very helpful I know, and it’s certainly likely to put you off steroids in the case of future relapses! One thing I would say with regard to reluctance in the future is that not only are we all different, each time you have steroids you could have a different experience. (The horrible metallic taste remains every time, and for me, each time I’ve ended up feeling like I’ve been trampled by a large horse all over!)

The best advice I can give you is to get onto a disease modifying drug (DMD) and so reduce the future relapses. Your neurologist may have already started discussing DMDs with you. Or if you’ve been assigned an MS nurse s/he might be discussing them.

Have a look at MS Decisions aid | MS Trust All the potential DMDs are detailed on that site. What you need to keep in mind is that all of the drugs have average relapse reduction rates, and potential side effects. The higher percentage of relapse reduction can give rise to more side effects. So it’s a case of balancing the two.

Your neurologist and MS nurse will be able to guide you towards the best drug for you.

Best of luck.

Sue